MAUDE Adverse Event Report: COOK INC COOK MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK MULTI-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23666
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/13/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer name and address: (b)(6).Device evaluated by mfg - device evaluation has begun; however, a conclusion is not yet available.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during preventative maintenance of a cook rhapsody device, less energy than expected was observed during work beam measure testing, using a cook multi-use holmium laser fiber.Less than 25% of the expected energy was noted while testing at 0.5j/0.5hz, 0.5j/10hz, and 1.0 j/10hz.No evidence of damage was noted.Other 365 and 550um fibers were tested without difficulty.The device did not make contact with any patient.Upon return and evaluation of the device on 25mar2021, cracks and charring were noted on the device.
 
Event or Problem Description
No new patient or event information since the last report was submitted.
 
Additional Manufacturer Narrative
Event summary: it was reported that cook inc.Technician connected cook multi-use holmium laser fiber into the laser unit to test the laser machine but technician found the laser output energy was less than what expected.They connected other laser fibers and they could get the expected energy so they concluded the issue came from laser fiber.The issue was noticed during preventive maintenance and no patient was involved.Investigation ¿ evaluation: a visual inspection and functional testing of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, and quality control data.The complainant returned one cook multi-use holmium laser fiber for investigation.There was 6mm of clear fiber protruding from the distal tip.There was a spot 135.5cm from the proximal end including fitting.The spot appeared to be a crack in the blue jacket with black charring.Overall length measured 299cm.Another spot was felt 99.8cm from distal tip.The spot was examined as additional cracking in the blue jacket.Function test reads usable with total energy as 4.0 kj.Because there are no non-conformances related to laser fiber breakage issue, it was concluded that adequate inspection activities have been established, there is objective evidence that the dhr was fully executed.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: a number of different factors affect the life of any particular fiber, including: extended lasing at high power continuous lasing with the fiber tip in contact with tissue poor reprocessing (length of fiber removed in reprocessing should be no less than 2.5 cm).Lasing with a contaminated or damaged proximal end improper handling poor laser beam alignment or focus never subject fiber to sharp bends in handling, use, or storage.Always keep the proximal connector-end dry and free of contaminants.Discard any laser fiber that is cracked or broken, or does not meet minimum power transmission standards.Ferrule dust cap should stay attached when the fiber is not connected to the laser system.Do not exceed recommended power limits.Customer reported that output energy of multi-used laser fiber was lower than what expected.Visual examination of laser fiber confirmed that fiber was damaged at two points along the laser fiber.The crack noticed on both spots and black charring was observed at damage points which confirmed the energy was escaped from the fiber and causes energy lost.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK MULTI-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11582958
Report Number1820334-2021-01033
Device Sequence Number20029100
Product Code GEX
UDI-Device Identifier10827002236667
UDI-Public(01)10827002236667(17)210803(10)9067957
Combination Product (Y/N)N
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/03/2021
Device Model NumberG23666
Device Catalogue NumberHLF-M550-H30
Device Lot Number9067957
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/25/2021
Initial Date Received by Manufacturer 03/25/2021
Supplement Date Received by Manufacturer05/14/2021
Initial Report FDA Received Date03/29/2021
Supplement Report FDA Received Date06/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1